Ask Dr. Roach: Dangerously abnormal heart rate calls for medication treatment

DEAR DR. ROACH >> I am a 67-year-old Caucasian female in generally good health. In 2022, I was found to have asymptomatic atrial fibrillation (AFib). I underwent electrical cardioversion in the hospital, but the AFib continued periodically throughout the past year, according to my heart monitor. Six weeks ago, a 14-day Holter monitor showed a 65% AFib burden, with my heart rate ranging from 34-192 bpm.

My doctor is proposing Tikosyn, since metoprolol significantly lowers my heart rate. Unfortunately, my insurance will not cover brand-name Tikosyn, but it will cover the generic version. Are there any concerns about the generic version?

— P.S.

Dear Reader >> AFib is a common electrical abnormality of the heart where the normal regulation of the heart rate is lost and the heart beats in a chaotic fashion. The heart rate can be variable, and your range is concerning, since 34 is very slow and 192 is dangerously high for a 67-year-old. Better control of your heart rate is essential.

If AFib recurs after an electrical cardioversion, medication is usually tried. There are several drugs, and clinical judgment by a cardiologist is essential in choosing the correct one. I never prescribe these drugs; I defer to the experts.

Tikosyn is a commonly used medicine. All anti-arrhythmic drugs have the potential, paradoxically, to create new rhythm disturbances. About 3% of the time, Tikosyn causes a dangerous rhythm called torsade de pointes, which is life-threatening.

Most of the time, this occurs within three days of starting the medicine, so it is essential to be in the hospital when starting the medication so that your heart can be continuously monitored and you have emergency treatment at the ready. If a person gets through the three days without problems (which is the usual case), then medication is continued after the person is discharged.

Because the brand name is more than 20 times as expensive as the generic version, most people do take the generic one. The generic version is the exact same drug, and a study on absorption showed them to be bioequivalent.

DEAR DR. ROACH >> For about a month and a half, I wake up with burning feet one to four times a night. I am so tired. My podiatrist said to use Biofreeze, but it did not work. I sit with ice on my feet each time I wake up.

I am in my 80s and have had two major back surgeries, as well as a stimulator put in my back, during the past three years. I am in pain to one degree or another whenever I am not sleeping. I have had MRIs, X-rays and scans, and I have been to many doctors. I don’t know if the surgeries are connected to my feet pain.

— Anon.

Dear Reader >> I suspect that there is a connection between your back surgeries and your foot pain, although I can’t be sure. Burning foot pain is highly likely to be a neuropathy, which just means that some kind of nerve problem is causing the pain.

When the pain is on both sides, metabolic issues, especially diabetes, are a very likely cause. But if you have had damage to the nerves on both sides, the underlying condition for your back surgery — or possibly the surgery itself — could have led to nerve damage and the neuropathic pain you now have.

A neurologist can help make a diagnosis (sometimes this isn’t possible) or prescribe more effective treatments.

Contact Dr. Roach at: ToYourGoodHealth@med.cornell.edu.

0 0
heartrate.jpg

 

+ Click to show meta information.

Please Login to add comments.
Please login to reply or flag this note.
Email to friends using email, gmail, yahoo mail, hotmail, outlook, live mail.